PDA

View Full Version : prednisone helps pls k thnx



justomegirlindallas
01-13-2010, 08:04 PM
I ended up back on Prednisone around christmas - the joint issues had gotten so bad that I was seriously doubting my future again. I started out on 20mg and weaned down to 10mg/day. My GP prescribed the prednisone. My rheumatolgoist and cardiologist do not think steriods are good idea for me as I'm a post cardiac bypass patient. Problem is, it has been the most effective in controlling a flare. I am staying on it until someone comes up with a better alternative. Any of you prednisone folks know of how to maintain the prednisone levels needed to control your joint issue while reducing the risk of complications ? 10mg seems to be the dose I need to maintain flare free time periods.

I am a high risk for kidney infections and cardiac issues. I do not see my rheumatologist again until April but I don't want to be disowned by my cardiologist when he finds out I haven't been able to get off of the steriods. I know there are other medications but serologically I'm doing fine so I'm stuck between a rock and a hard place.

Saysusie
01-14-2010, 01:19 PM
If your cardiologist disowns you because you must take a maintenance dosage of Prednisone, then he needs to be reported and you'll probably benefit from another doctor whose goal is your improved health.
I have a friend who has been on Prednisone for 20+ years (between 10 - 20 milligrams) and finds that this maintenance dosage is what allows her to live somewhat normally. This is, for SLE, a rather high maintenance dosage and most doctors want to get their patients below that number. In order to do this, doctors will usually prescribe one of the steroid-sparing drugs to be taken along with Prednisone and/or while the patient is tapering Prednisone. Most often, the steroid-sparing drug that is prescribed in Methotrexate.
Perhaps you can talk to your doctor about using one of the steroid-sparing drugs as you are tapering your Prednisone until you find a combination that helps you to feel your best. Please let us know how it goes. I wish you the very best.

Peace and Blessings
Namaste
Saysusie

justomegirlindallas
01-14-2010, 04:13 PM
Thank you Saysuzie - I think I have asked about MTX before, but was told that it was a potent drug and we needed to wait to see how the other stuff works out. I've been off and on steriods I think 6 or 7 times since then. The steriods put me int he epileptic and cardiac unit. My rheumatologist seems to encourage their use over the MTX but wants my GP to prescribe them and I'm feeling like there are some liability issues with them.

magistramarla
01-14-2010, 04:59 PM
There is another side-effect of steroids. It can lead to AVN, which makes your bones rot. My knee developed AVN without me ever taking steroids, but because of that, I can't take them. That's why my doc went straight to the MTX.
Marla

Bonita
01-14-2010, 05:10 PM
I have been on methotrexate now for 14 weeks plus plaquinel and prednisone and i finally am starting to feel the benifit in my joints Bonita